Virginia, 2014

Winter Weather and Strong Wind in Virginia, March 12 to 13, 2014

March 12 to 13, 2014 · NWS RLX · 3 events in 2 counties and zones

A strengthening low pressure system crossed through Ohio into southern Pennsylvania during the daylight hours of the 12th. Temperatures were in the 50s and 60s ahead of its associated cold front.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strengthening low pressure system crossed through Ohio into southern Pennsylvania during the daylight hours of the 12th. Temperatures were in the 50s and 60s ahead of its associated cold front. The cold front swept through far western Virginia during the afternoon hours. In the wake of the front, falling temperatures and strong pressure rises resulted in widespread wind gusts around 45 mph. A fallen tree damaged a house in Oakwood. In the same area, a tree fell onto a truck.

In the colder air overnight into the 13th, banded snow showers fell. A few enhanced streaks had accumulations of 2 to 3 inches of snow. For example, the cooperative observer measured 3 inches. The county schools were closed in Dickenson County, while Buchanan County had a 2 hour delay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 12, 12:24 PM EST, 36 minutes earlier.

Area forecast discussion, Mar 12, 12:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
124 PM EDT WED MAR 12 2014

.SYNOPSIS...
STRONG COLD FRONT WHIPS EAST OF THE MOUNTAIN COUNTIES BY
LATE AFTERNOON. IN ITS WAKE...GUSTY WINDS AND TURNING MUCH COLDER.
COLD THURSDAY...BUT WARMING FRIDAY. WEAKER COLD FRONT SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
STRENGTHENING LOW PRESSURE PRESSURE DOWN TO 990 MB NEAR ZANESVILLE
AT 14Z...HEADING BETWEEN PIT AND MGW BY NOON.  HAVE FRONTAL BAND
RACING ACROSS EAST THROUGH CWA 15Z TO 19Z.

COULD NOT RULE OUT A SEVERE WEATHER BOX ESPECIALLY E OF CRW WITH
THAT BAND. WAS A HOUR OR SO FASTER BRINGING THAT BAND THROUGH.

MAY BE SOME DRIZZLE IN THE TRANSITION TO THE COLDER AIR.

SOME 8 TO 10 MB PRESSURE RISE 18Z TO 21Z AND 21Z TO 00Z...IN THE
COLD AIR ADVECTION.  SO THE SYNOPTIC WIND ADVISORY CONTINUES.

TEMPERATURES WARMING UP A FEW DEGREES HIGHER AHEAD OF THE
FRONT...YET INTERESTING THAT THE TYGART VALLEY INVERSION DID NOT
BREAK UNTIL 14Z.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
CHANGES TO THE SHORT TERM INCLUDE A MUCH QUICKER ENDING TO THE LOW
END POPS AFTER 12Z THURSDAY. NAM SHOWS THAT MOISTURE IN THE LOW
LEVELS WILL JUST NOT HANG ON LONG ENOUGH TO SUPPORT ANY DECENT
UPSLOPING CONDITIONS PAST THIS TIME...SO ESSENTIALLY END THEM BY
AROUND 15Z THURSDAY.

BY 12Z THURSDAY...850MB TEMPERATURES WILL HAVE COMPLETELY
CRASHED...WITH A -22C THERMAL TROUGH OVER THE NORTHEAST MOUNTAINS.
THIS RESULTS IN WIDESPREAD TEMPERATURES THAT WILL REMAIN BELOW
FREEZING ACROSS THE CWA THURSDAY...WITH ONLY A FEW LOCATIONS IN THE
WARMER SOUTHERN AND WESTERN ZONES ECLIPSING THE 32F MARK. CLOUDS
CLEAR QUICKLY...SO A DECENT SUN ANGLE WILL HELP IN THIS DEPARTMENT.

AS QUICKLY AS THE COLD AIR CRASHED IN...WARM AIR ADVECTION MAKES A
COMEBACK AND WILL SEE THOSE 850MB TEMPERATURES CLIMBING BACK ABOVE
0C BY 18Z FRIDAY. SOUTHWEST SURFACE FLOW BRINGS TEMPERATURES BACK
INTO THE 50S...WITH A FEW LOCATIONS PUSHING 60F. THIS WARM FLOW
ASSOCIATED WITH A SURFACE LOW TRAVERSING THE NORTHERN GREAT LAKES
WILL HAVE ENOUGH INFLUENCE FOR SOME VARIABLE MID LEVEL CLOUD COVER
INTO THE WEEKEND. A WEAK COLD FRONT WILL SINK IN FRIDAY NIGHT AND
STALL INTO SATURDAY...WITH MEAGER FORCING/MOISTURE. ONLY CARRYING
SOME LOW END CHANCE POPS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
USED A BLEND OF THE GEFS MEAN AND THE ECWMF ENSEMBLE MEAN. THIS
PUSHES A COLD FRONT THROUGH FRIDAY NIGHT AND SATURDAY. THE PATTERN
THEN STAYS ACTIVE SUNDAY THROUGH TUESDAY WITH MULTIPLE SYSTEMS
POSSIBLY AFFECTING THE REGION. CONFIDENCE IS LOW IN THESE PERIODS
DUE TO THE LARGE SPREAD BETWEEN MODELS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FRONT QUICKLY MOVING EAST WITH NARROW LINE OF CONVECTION. HAVE LINE
PASSING EAST OF EKN-BKW LINE AROUND 19Z. IN STRONG COLD AIR
ADVECTION AND STRONG PRESSURE RISES 18Z TODAY THROUGH 00Z
THURSDAY...THE STRONGEST WIND GUSTS WILL BE POST FRONTAL...MOSTLY
19Z TODAY THROUGH 00Z THURSDAY...BUT LINGERING OVER MOUNTAINS THROUGH
04Z.

CEILINGS LOWER IN THE COLDER AIR...HAVE WIDESPREAD CEILINGS 5 HND TO
1 THSD FT 20Z THROUGH 04Z THURSDAY WITH FREQUENT VSBY AOB 3 MILES IN
LIGHT RAIN/DRIZZLE CHANGING TO LIGHT SNOW.

MOUNTAIN RIDGES OBSCURED IN LOW CLOUDS FROM FROM AROUND 20Z TODAY
THROUGH 06Z THURSDAY.

CONDITIONS IMPROVING IN THE OHIO VALLEY COUNTIES AFTER 03Z WITH
CEILINGS LIFTING INTO THE 2 TO 3 THSD FT BKN TO OVC AND VSBY 5 MILES
IN LINGERING LIGHT SNOW SHOWERS.  THAT IMPROVING TREND SHIFTING
EAST...REACHING THE MOUNTAINOUS COUNTIES AFTER 12Z THURSDAY.

CONFIDENCE REMAINS AT MEDIUM TIMING...IN TRYING TO TIME THE IMPROVING
CONDITIONS FROM WEST TO EAST LAST TONIGHT INTO THURSDAY MORNING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF IMPROVING CONDITIONS FROM WEST TO
EAST MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    L    L    L    M    M    M    L    L    L    L
HTS CONSISTENCY  H    H    M    M    M    L    L    L    L    L    M    M
BKW CONSISTENCY  M    M    H    M    M    M    M    M    M    M    M    L
EKN CONSISTENCY  H    M    L    M    M    M    M    M    M    M    M    L
PKB CONSISTENCY  H    H    M    M    M    M    M    L    L    L    L    L
CKB CONSISTENCY  M    H    H    L    M    M    M    M    M    M    M    L

AFTER 18Z THURSDAY...
IFR POSSIBLE SUNDAY IN RAIN OR SNOW MAINLY SOUTHERN WEST VIRGINIA...
MOUNTAIN COUNTIES...AND SOUTHWEST VIRGINIA

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ005>011-
     013>020-024>040-046-047.
     WINTER WEATHER ADVISORY UNTIL 2 AM EDT THURSDAY FOR WVZ009-010-
     019.
OH...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR OHZ066-067-075-
     076-083>087.
     WINTER WEATHER ADVISORY UNTIL 2 AM EDT THURSDAY FOR OHZ066-067-
     075-076-084.
KY...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...KTB/ARJ/JM
NEAR TERM...KTB
SHORT TERM...26
LONG TERM...RPY
AVIATION...KTB
Hazardous weather outlook, Mar 12, 3:47 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
447 AM EDT WED MAR 12 2014

OHZ066-067-075-076-084-WVZ009-010-019-130900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-RITCHIE-
447 AM EDT WED MAR 12 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-011-013>018-020-
024>033-130900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-TYLER-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
447 AM EDT WED MAR 12 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ034>040-046-047-130900-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
447 AM EDT WED MAR 12 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS PRODUCING DAMAGING WIND
GUSTS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 strong wind. Local standard time, as filed.

Strong Wind, Buchanan

When
March 12, 1:00 PM EST to 5:00 PM EST
Where
Buchanan forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Buchanan

When
March 12, 7:00 PM EST to March 13, 7:00 AM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
March 12, 7:00 PM EST to March 13, 7:00 AM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494025, 494404, 494405.